NEWS

More than a dozen children collapse after vaping fake cannabis oil laced with ‘spice’

More than a dozen children collapse after vaping fake cannabis oil laced with ‘spice’

More than a dozen children in Greater Manchester have collapsed after vaping fake cannabis oil which contained the dangerous synthetic drug spice.

Authorities in the city have issued a warning after testing bottles of oil used by the children during incidents in November and December at schools in Bury, Rochdale and Oldham.

The bottles were supposed to contain cannabis oil or THC, the chemical that causes a high, but were fake and had been mis-sold with some of them containing the high strength drug spice.

Download the new Indpendent Premium app

Sharing the full story, not just the headlines

Experts have warned it could have serious consequences for young people and may even kill.

Since February there have been at least a dozen incidents, involving 17 young people, in the region.

leftCreated with Sketch.
rightCreated with Sketch.

Earlier this month one school in Oldham dialled 999 after a pupil had a seizure from vaping, while at another school in the area several pupils had to be treated by paramedics.

In November a youngster in Rochdale collapsed after reportedly being forced to inhale vapour, and in Bury three school pupils were treated after becoming unwell.

Greater Manchester Police said it arrested three boys last week on suspicion of possession or supply of a controlled substance.

After searching their homes, officers confiscated a number of illegal vaping products.

According to the alert, seen by The Biorports, 30 samples from small bottles were tested in November and December.

Seven contained spice while none contained THC or cannabis oil.

Of the other 23 samples, one contained such a high concentration of THC it qualified as a class B drug.

Michael Linnell, who coordinates the multi-agency Greater Manchester drug alerts panel, said the children were taking a big risk. He added: “If they inhale spice they risk the very bad reaction we have now seen on at least a dozen occasions.

Only the best news in your inbox

“The effects of the drug for someone not used to taking spice are very dangerous, unpredictable, and may even be fatal.”

Schools, youth services and professionals who work with children across Greater Manchester have been asked to report any more suspected cases.

Ian Hamilton, a senior lecturer in addiction at the University of York, said: “The results of these tests confirm how dangerous some of these vaping products are, the synthetic cannabinoids have the potential to cause some serious physical and psychological harm to people that use them.

“There is no way naive or experienced users of these products can tell what chemicals they contain until they are exposed, which may be too late for some.”

The effects of spice can include an irregular heartbeat, confusion, paranoia, panic attack, insomnia, hallucinations and collapse.

Last year there were 60 recorded deaths in England and Wales associated with synthetic cannabinoids, usually in combination with alcohol or other drugs.

Bev Hughes, deputy mayor for policing and crime, said the incidents were worrying, and added: “It’s vital that the word is spread that these are fake and dangerous products that can and have caused serious harm.”

Greater Manchester Police’s chief superintendent Paul Savill said: “Suppliers of illegal and dangerous vaping products are recklessly targeting children and the vulnerable, and we need the public’s help to identify these suppliers and bring them to justice.”

Anyone with information about the sale of illegal vaping products or other drugs can call police on 101 or Crimestoppers anonymously on 0800 555 111.

Related posts

Hamleys top 10 Christmas toys revealed!

admin2 admin2

Major storm moving east, affecting millions during holiday travel

admin2 admin2

Naval base shooter investigated for possible terrorism links

admin2 admin2

Leave a Reply